The aminoglycoside antibiotics (gentamicin, tobramycin, netilmicin, amikacin, and kanamycin) are widely employed in clinical medicine for their potent antibacterial effects. These agents are known inducers of lysosomal abnormalities as well as inhibitors of protein synthesis, and these properties are possibly associated with the important kidney and ear toxicity that occurs with inappropriate systemic administration. The widespread use of these agents in the treatment of bacterial endophthalmitis by direct injection into the eye has provided the opportunity for retinal toxicity with associated visual loss, and this adverse effect has been clinically documented. Recently, the retinal toxicity of these agents after intraocular injection in the rabbit has been examined by electron microscopy, and a highly characteristic pattern of injury is observed, with damage confined to the retinal pigment epithelium-photoreceptor outer segment complex. In patients, however, the alterations of previous ocular surgery as well as the concomitant intraocular administration steroids and/or cephalosporin antibiotics represent additional confounding variables which probably alter aminoglycoside retinal toxicity. The present application provides for characterization of aminoglycoside-induced outer retinal toxicity following intravitreal injection in the rabbit with regard to these specific aims: 1) To determine if these agents primarily affect the RPE or photoreceptors, by autoradiograpically examining outer segment disc synthesis in developing toxicity, 2) to examine the route of transport of aminoglycosides through the undamaged inner retina, and to correlate their actual location with the morphologic features, by the use of radiolabeled aminoglycosides and autoradiography, 3) to determine by transmission electron microscopy if the lysosomal abnormalities observed after intravitreal aminoglycoside injection, as well as threshold toxic dose, are altered by pretreatment with intravitreal steroids, 4) to examine ultrastructurally the morphology and dosage threshold of toxicity in eyes altered by prior removal of the lens and/or vitreous, and 5) to similarly examine the toxicity in association with concomitant intravitreal cephalosporin injection. In summary, the proposed studies are relevant to the topics of aminoglycoside toxicity in general and outer retinal degeneration in particular, and will provide direct benefit for the care of patients with bacterial endophthalmitis.
|Talamo, J H; D'Amico, D J; Hanninen, L A et al. (1985) The influence of aphakia and vitrectomy on experimental retinal toxicity of aminoglycoside antibiotics. Am J Ophthalmol 100:840-7|